Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 238, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2016, 11:12 PM CDT for 5 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 11:12 PM CDT (04:12 UTC)
- Expired
- Jul 8, 2016, 12:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 149 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3276 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
350
WUUS53 KICT 080412
SVRICT
KSC001-099-125-133-205-080500-
/O.NEW.KICT.SV.W.0238.160708T0412Z-160708T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
WILSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHWESTERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...
SOUTH CENTRAL ALLEN COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1110 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF CHANUTE TO 6 MILES NORTHEAST OF
ALTOONA TO NEAR FREDONIA...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...CHANUTE...NEODESHA...FREDONIA...CHERRYVALE...ERIE...
ST. PAUL...THAYER...ALTOONA...ELK CITY...GALESBURG...SYCAMORE...
NEW ALBANY...EARLTON...PARSONS TRI CITY AIRPORT...BUXTON...
LAKE PARSONS...ELK CITY LAKE...DENNIS AND ELK CITY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3756 9511 3726 9550 3719 9596 3757 9596
3764 9557 3780 9538
TIME...MOT...LOC 0410Z 351DEG 14KT 3773 9538 3757 9556 3752 9587
HAIL...1.00IN
WIND...60MPH
$$
ES2 follow-up statements
621
WWUS53 KICT 080439
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT THU JUL 7 2016
KSC001-099-125-133-205-080500-
/O.CON.KICT.SV.W.0238.000000T0000Z-160708T0500Z/
MONTGOMERY KS-NEOSHO KS-WILSON KS-LABETTE KS-ALLEN KS-
1139 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN MONTGOMERY...NEOSHO...WILSON...NORTHWESTERN LABETTE AND
SOUTH CENTRAL ALLEN COUNTIES...
AT 1138 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ERIE TO GALESBURG TO NEODESHA...MOVING SOUTHEAST
AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...CHANUTE...NEODESHA...FREDONIA...CHERRYVALE...ERIE...
ST. PAUL...THAYER...ALTOONA...ELK CITY...GALESBURG...SYCAMORE...
NEW ALBANY...EARLTON...PARSONS TRI CITY AIRPORT...BUXTON...
LAKE PARSONS...ELK CITY LAKE...DENNIS AND ELK CITY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3756 9511 3726 9550 3719 9596 3757 9596
3764 9557 3780 9538
TIME...MOT...LOC 0438Z 299DEG 33KT 3761 9519 3745 9537 3741 9568
HAIL...1.00IN
WIND...60MPH
$$
ES584
WWUS53 KICT 080455
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT THU JUL 7 2016
KSC001-099-125-133-205-080504-
/O.EXP.KICT.SV.W.0238.000000T0000Z-160708T0500Z/
MONTGOMERY KS-NEOSHO KS-WILSON KS-LABETTE KS-ALLEN KS-
1155 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY...
NEOSHO...WILSON...NORTHWESTERN LABETTE AND SOUTH CENTRAL ALLEN
COUNTIES WILL EXPIRE AT 1200 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN KANSAS.
LAT...LON 3756 9511 3726 9550 3719 9596 3757 9596
3764 9557 3780 9538
TIME...MOT...LOC 0453Z 351DEG 14KT 3761 9519 3745 9537 3741 9568
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:58 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 7, 6:58 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Thu Jul 7 2016 Low confidence forecast. Models have been struggling with outflow/convective trends of late, and given synoptic pattern, see little change in predictability beyond about the first period. Some small chance for storms this afternoon/evening in southeast KS, but based on current observations/trends, thinking cap will hold. Current thinking is cumulus field on satellite extending from Northwest to Southeast KS may portend the track of storms tonight. Thinking high plains storms will eventually develop somewhere in Northwest KS near/after sunset, then track southeast during the night along rich moisture axis. Will trend pops that way. This will result in extensive clouds/precipitation lingering on Friday across forecast area, and trended temperatures down a bit. That said, if storms do not develop overnight, chances for strong-severe storms increases ahead of surface boundary in the afternoon. Given uncertainty in precipitation and resultant temperatures tomorrow, opted not to extend heat advisory at this time. Beyond that, the entire forecast will hinge on amount/extent of convection and location of ouflow boundaries. -Howerton .LONG TERM...(Monday through Thursday) Issued at 313 PM CDT Thu Jul 7 2016 Little change in extended forecast with front potentially hung up somewhere in the forecast area by both GFS/ECMWF taken at face value. However similar to the short term, predictibilty in timing of shortwaves moving through mainly zonal flow and resultant mcs is low. Clouds/precipitation will have significant impact on temperatures as well, with some days warmer/some cooler than initialization grids. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 656 PM CDT Thu Jul 7 2016 Expecting mainly VFR conditions overnight into early Fri with main concerns being nocturnal convective chances. Still could have an very small chance of an isolated storm along a weak outflow boundary to the north of KCNU in ern KS, but this chance looks too small to mention in the KCNU Taf. Will keep an eye on convective trends to the west of the forecast area, either in NW KS or SW KS. If convection in either location can grow upscale overnight, this convection will drift east-southeast overnight, potentially impacting portions of Central and South Central KS. Not alot of confidence in either area growing upscale, but think the better chance appears to be over South Central KS as SW KS convection will be fed by increasing low level moisture transport into SW KS. So will go with a VCTS for both the KGBD and KHUT Tafs late tonight after 10z/Fri. Could see some of this shower activity linger across South Central KS into Fri morning, so will include a VCSH for KICT as well. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 91 71 90 / 20 40 40 30 Hutchinson 72 89 70 89 / 30 40 40 30 Newton 72 89 70 87 / 20 40 50 40 ElDorado 73 90 71 86 / 20 40 50 40 Winfield-KWLD 74 92 72 91 / 20 40 50 40 Russell 69 89 68 91 / 40 40 50 20 Great Bend 70 89 69 91 / 40 40 40 20 Salina 72 92 71 89 / 30 30 50 30 McPherson 71 89 69 88 / 30 40 50 30 Coffeyville 75 93 72 88 / 10 40 50 50 Chanute 74 92 72 86 / 10 30 50 50 Iola 74 91 72 84 / 10 30 50 50 Parsons-KPPF 74 92 73 85 / 10 40 50 50 && .ICT Watches/Warnings/Advisories... Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072- 082-083-091>096-098>100. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 9:23 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT THU JUL 7 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 923 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS AND THE FLLINT HILLS THROUGH MIDNIGHT. THE STRONGEST STORMS MAY PRODUCE GOLFBALL SIZE HAIL, 70 MPH WINDS AND EVEN A TORNADO OR TWO. FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR DETAILS. THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE BETWEEN MIDNIGHT AND DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR DETAILS. THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE WEATHER THREAT. HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ PH/KETCHAM
In the hours before
Local storm report, Jul 7, 8:57 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 7 NNW THRALL 38.11N 96.37W
07/07/2016 CHASE KS STORM CHASER
BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.
&&
VJPLocal storm report, Jul 7, 9:29 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 3 NNE CASSODAY 38.08N 96.62W
07/07/2016 E1.00 INCH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
KANSAS TURNPIKE MILE MARKER 95.
&&
VJPLocal storm report, Jul 7, 9:34 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TORNADO 13 NW EUREKA 37.96N 96.46W
07/07/2016 GREENWOOD KS TRAINED SPOTTER
DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.
&&
VJPLocal storm report, Jul 7, 9:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TORNADO 1 N EUREKA 37.84N 96.29W
07/07/2016 GREENWOOD KS EMERGENCY MNGR
TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
OF TOWN.
&&
BDKLocal storm report, Jul 7, 10:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS LAW ENFORCEMENT
REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.
&&
VJPLocal storm report, Jul 7, 10:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TORNADO 2 W COYVILLE 37.69N 95.93W
07/07/2016 WILSON KS FIRE DEPT/RESCUE
RURAL FIRE DEPARTMENT REPORTED A BRIEF TORNADO.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:31 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Jul 7, 8:40 PM CDT | Tornado Warning | ICT | Chase, Greenwood | 50 min |
| Jul 7, 9:06 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 39 min |
| Jul 7, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 56 min |
| Jul 7, 9:44 PM CDT | Tornado Warning | ICT | Elk, Greenwood | 46 min |
| Jul 7, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| Jul 7, 10:27 PM CDT | Tornado Warning | ICT | Elk, Greenwood, Wilson, Woodson | 48 min |
| Jul 7, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Jul 8, 12:15 AM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 9 hr |
| Jul 8, 2:58 AM CDT | Special Weather Statement | ICT | Neosho | 32 min |
| Jul 8, 3:29 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 17 min |
| Jul 8, 5:08 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Jul 8, 5:14 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 46 min |
| Jul 8, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 34 min |
| Jul 8, 5:40 AM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| Jul 8, 6:08 AM CDT | Special Weather Statement | ICT | Cowley | 22 min |
| Jul 8, 7:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.